Need help tapering off PPI

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

chaoticme
Regular Member


Date Joined Aug 2011
Total Posts : 137
   Posted 9/2/2011 8:33 PM (GMT -6)   
I'm on Dexilant 60 mg since August 15. This is the first time in months that I have found relief from burning throat and upper esophagus, acid taste, coated tongue, etc. The relief was immediately.

Dexilant works better than the other PPIs I've taken. Only big problem is my back, hip joints and muscles hurt. This started 2 days after starting the Dexilant.

I also started sucralfate (generic Carafate) last Wednesday, Aug 31st.

My GI doctor told me it's possible I'll be able to get off the PPI if the sucralfate works.

I'm hoping I can taper off the Dexilant. I started it on August 15th and really don't know when to start tapering off. I don't want to jump-the-gun so to speak.

I read somewhere that you can purchase capsules from the pharmacy. I'd like to split the 60 mg PPI dose to 30 mgs.

Anyone have a suggestion how long I should stay on Dexilant before beginning to taper off and dividing the dose? (I have a 3 month supply on hand.)

I could ask my doctor but he doesn't have the personal experience as everyone on this board has.

Thank you kindly.

Blessings,
Cme

Spoke too soon. Burning is back full force today. sad

Post Edited (chaoticme) : 9/3/2011 9:57:42 AM (GMT-6)


dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6933
   Posted 9/3/2011 9:19 PM (GMT -6)   
Ouch, Cme,
 
Sorry to hear you're in pain again today.  I'm sure there will be some ups and downs.  Could you try a different PPI and see if it doesn't give you the same side effects?  Is it possible that the pains were coincidental with the start of Dexilant? 
 
Unfortunately those of use with reflux and sensitive stomachs will find ourself in need of help from PPI's.
 
I was wrapped in Feb. 2009, but I have a very reactive stomach.  At the moment my stomach is healing from a reaction to an antibiotic I took for a sinus infection.  I'm back on PPI's twice a day and Carafate as many times a day as I can fit in between medication and food!  (it's a challenge, isn't it?  Have you figured out a pattern of medication and eating that works with Carafate?  If so, let me know!)
 
Sorry to hear you're still suffering.
Hang in there.  It will get better.
Take care!
Denise

chaoticme
Regular Member


Date Joined Aug 2011
Total Posts : 137
   Posted 9/4/2011 9:04 AM (GMT -6)   
Hi Denise,

Thanks for the reply. I truly appreciate it.

I have my schedule/diet all planned out. Not easy when I just learned my little senior rescue dog has heart disease. She's on different meds and needs dosing 9 times a day. And, this doesn't include the meds I must put in her food twice daily! Between the two of us, I live with a timer in my pocket!

I'm now convinced the sucralfate caused my indigestion yesterday. I was fine until roughly an hour after taking it. I took Gaviscon and normally this gives me relief. Now it took time and a lot of water to get rid of it.

I've been taking it since last Wednesday but thinking back, I do remember having mild indigestion and thought this was odd as my problem is mostly LPR.

Same thing following the second daily dose of sucralfate! I checked the side effects and there it is: Indigestion! Needless to say I stopped taking it.

I'm amazed at how these meds affect people so differently! I wish we could say "one blanket fits all" but unfortunately what works for one might not work for someone else.

I've been on several PPIs and Dexilant worked where others didn't. But, I'm afraid I won't be able to stay on it. The pain is back excruciating. And yes, the pain did start with Dexilant.

Do you know if PPIs are interchangeable? I have several kind on hand and would like to switch around.

Thank you kindly.

Blessings,
Cme

chaoticme
Regular Member


Date Joined Aug 2011
Total Posts : 137
   Posted 9/4/2011 9:15 AM (GMT -6)   
I forgot to mention that I'm only able to stick to a written plan which I printed out and keep one upstairs and one downstairs.

If I have pockets on my clothing, I put the schedule in it! A timer helps me tremendously as I get involved in house duties and forget the time.

I would get up very early and take the PPI first (once daily), go back to bed till time to get up, then I'd take the sucralfate. By the time I dosed my little dog and walked her, it was time to eat breakfast. It's easier if you only take a PPI once daily.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6933
   Posted 9/4/2011 9:31 AM (GMT -6)   
Hi Cme,
 
Thanks for the advice.  I know what you mean about how things affect people in such different ways.  I've only had good results from Carafate--especially the suspension.  Also, I have never had noticable side effects with PPI's.
 
I expect that PPI's are interchangable.  I've had mine changed several times and I have not had to wait any time in between the changes.  I started with Prilosec, went to Nexium, then started on Protonix, and never had even a day of waiting time in between them.  (Mine were switched looking for better results, not side-effects.)
 
Good luck finding something that works!
Denise

lillye
Regular Member


Date Joined Jul 2011
Total Posts : 198
   Posted 9/4/2011 3:00 PM (GMT -6)   
I am writing you again, Denise, because I think the carafate is helping some as my nausea feels better but I still can only eat small amounts and just don't feel like eating---is that normal with gastritis? You said you lost 20 pounds-----could you eat ensure? People are advising that but I feel nauseous after taking a few sips-----dairy never bothered me before but some say after the gallbladder removal I shouldn't consume it....If my gallbladder was not functioning, wouldn't I have less bile, not more? And then after the surgery, doen't the liver take over and produce the bile? I am so frustrated---my husband and close friend say I have to eat more but I feel I can't because I am forcing myself---also, I haven't had a bowel movement in two days now---does the carafate constipate? I was having bile diarrhea every morning---now nothing---what do you think?

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6933
   Posted 9/4/2011 3:48 PM (GMT -6)   
Hi Lillye,
 
If you're suffering from gastritis and esophagitis no amount of cajoling from your loved ones can get you to eat more.  I remember just taking a spoonful of mashed potato with a touch of gravy gave me immediate stomach pain.  If you're like I was, eating the tiniest amount makes you feel stuffed and in pain.
 
If you can't tolerate milk products my comfort food won't work for you.  I found egg custard to be the only thing I could tolerate during those episodes.  I ate it almost exclusively.  (Not a very balanced diet, but better than nothing!)  I do know it's very individual, and some don't find it as comforting to the stomach as I did.
 
I think you'll just have to keep doing the trial and error test of what you can eat.  Use your own good judgement...you know what will bother you...just test things that seem like they won't irritate.  I hope you find something you can enjoy and will work for you.
 
The Carafate Suspension coats things nicely so you don't get as irritated.  The more doses you can get into yourself in a day the better.  Mine says four times a day.  If you're not eating it shouldn't be as difficult (sad face).  It takes time, but it will make a difference.  Do you take a PPI to reduce acid?
 
Hang in there...sorry you're struggling so.
Denise

droper
Regular Member


Date Joined Mar 2010
Total Posts : 56
   Posted 9/7/2011 9:17 PM (GMT -6)   
I got off them with low fat diet small meals several times a day and zantac. I would just chop up the zantac into smaller and smaller doses. Also prop up your bed so you dont sleep flat and have all that acid in your stomach eating away at your esophagus at night.

chaoticme
Regular Member


Date Joined Aug 2011
Total Posts : 137
   Posted 9/8/2011 10:24 AM (GMT -6)   
Thank Droper. I'll check into Zantac. I've used Pepcid before but never Zantac. I hope I can use it to taper off.

I do have a wedge on my bed and sleep on my left side, also am very careful with my diet.

Blessings
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 21, 2014 8:25 AM (GMT -6)
There are a total of 2,247,469 posts in 250,014 threads.
View Active Threads


Who's Online
This forum has 157417 registered members. Please welcome our newest member, Romulo Arcillas Patricio.
430 Guest(s), 14 Registered Member(s) are currently online.  Details
BnotAfraid, garylouisville, robertC, flyzbirdfly, Larasmom, Eph, Mary2014, lesweet1971, LynneGoesLive, nvrthesame98, churey360, Katmom, Momtogigiandquinn, dmlvt


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer